Skip to Main Content

INH is an antibiotic used mainly in the treatment and prevention of tuberculosis. It may cause hepatitis with long-term use, especially in alcoholic patients and elderly persons. It produces acute toxic effects by competing with pyridoxal 5-phosphate, resulting in lowered brain gamma-aminobutyric acid (GABA) levels. Acute ingestion of as little as 1.5–2 g of INH can cause toxicity, and severe poisoning is likely to occur after ingestion of more than 80–100 mg/kg.

CLINICAL FINDINGS

Confusion, slurred speech, and seizures may occur abruptly after acute overdose. Severe lactic acidosis—out of proportion to the severity of seizures—is probably due to inhibited metabolism of lactate. Peripheral neuropathy and acute hepatitis may occur with long-term use.

Diagnosis is based on a history of ingestion and the presence of severe acidosis associated with seizures. INH is not usually included in routine toxicologic screening, and serum levels are not readily available.

TREATMENT

A. Emergency and Supportive Measures

Seizures may require higher than usual doses of benzodiazepines (eg, lorazepam, 3–5 mg intravenously) or administration of pyridoxine as an antidote.

Administer activated charcoal after large recent ingestion, but with caution because of the risk of abrupt onset of seizures.

B. Specific Treatment

Pyridoxine (vitamin B6) is a specific antagonist of the acute toxic effects of INH and is usually successful in controlling convulsions that do not respond to benzodiazepines. Give 5 g intravenously over 1–2 minutes or, if the amount ingested is known, give a gram-for-gram equivalent amount of pyridoxine. Patients taking INH are usually given 25–50 mg of pyridoxine orally daily to help prevent neuropathy.

+
Gray  EL  et al. Baseline abnormal liver function tests are more important than age in the development of isoniazid-induced hepatoxicity for patients receiving preventive therapy for latent tuberculosis infection. Intern Med J. 2016 Mar;46(3):281–7.
[PubMed: 26648478]
+
Li  X  et al. Liver transplantation in antituberculosis drugs-induced fulminant hepatic failure: a case report and review of the literature. Medicine (Baltimore). 2015 Dec;94(49):e1665.
[PubMed: 26656321]
+
Miyazawa  S  et al. Isoniazid-induced acute liver failure during preventive therapy for latent tuberculosis infection. Intern Med. 2015;54(6):591–5.
[PubMed: 25786447]  
+
Skinner  K  et al. Isoniazid poisoning: pharmacokinetics and effect of hemodialysis in a massive ingestion. Hemodial Int. 2015 Oct;19(4):E37–40.
[PubMed: 25779481]

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.